Alert archive / Alabama / River Flood Warnings in 2014
River Flood Warning 39, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 27, 2014, 10:24 PM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 30, 2014, 3:08 AM CDT. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 10:24 PM CDT (03:24 UTC)
- In effect from
- Apr 30, 2014, 3:08 AM CDT
- Expired
- May 1, 2014, 3:08 AM CDT
- In force
- 24 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.14 ft at Apr 30, 2014, 3:00 AM CDT.
- Action stage
- 90 ft
- Minor stage
- 90 ft
- Moderate stage
- 102 ft
- Major stage
- 105 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
771
WGUS44 KBMX 280324
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 PM CDT SUN APR 27 2014
...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA...
BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE
AND MARENGO COUNTIES.
.HEAVY RAINFALL OF ONE INCH HAS OCCURRED SINCE THIS MORNING WITH AN
ADDITIONAL 2 TO 4 INCHES EXPECTED THROUGH WEDNESDAY MORNING. A
FLOOD WARNING IS NOW IN EFFECT FOR THE BLACK WARRIOR RIVER AT SELDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC063-065-091-281524-
/O.NEW.KBMX.FL.W.0039.140430T0808Z-000000T0000Z/
/WLDA1.1.ER.140430T0808Z.140501T1200Z.000000T0000Z.NO/
1024 PM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE TUESDAY NIGHT UNTIL FURTHER NOTICE...OR UNTIL THE WARNING
IS CANCELLED.
* AT 10:15 PM SUNDAY THE STAGE WAS 77.3 FEET.
* FLOOD STAGE IS 90.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY MORNING AND
CONTINUE TO RISE TO NEAR 96.4 FEET BY THURSDAY MORNING.
* IMPACT...AT 98.0 FEET...SOME CABINS AND TRAILERS ALONG THE RIVER
BEGIN TO FLOOD.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$2 follow-up statements
543
WGUS84 KBMX 281431
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 AM CDT MON APR 28 2014
...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN
LOCK AND DAM...
.HEAVY RAINFALL OF 2 TO 4 INCHES IS FORECAST OVER THE BLACK WARRIOR
RIVER BASIN DURING THE NEXT 48 HOURS...AND A FLOOD WARNING REMAINS IN
EFFECT AT THE SELDEN LOCK AND DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY TUESDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC063-065-091-290231-
/O.EXT.KBMX.FL.W.0039.140430T1717Z-140502T0335Z/
/WLDA1.1.ER.140430T1717Z.140501T0000Z.140501T1535Z.NO/
931 AM CDT MON APR 28 2014
THE FLOOD WARNING CONTINUES FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM WEDNESDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING
IS CANCELLED.
* AT 9:15 AM MONDAY THE STAGE WAS 78.9 FEET.
* FLOOD STAGE IS 90 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY AFTERNOON AND
CONTINUE TO RISE TO NEAR 90.9 FEET BY WEDNESDAY EVENING. THE RIVER
WILL FALL BELOW FLOOD STAGE BY LATE THURSDAY MORNING.
* IMPACT...AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.
LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$495
WGUS84 KBMX 291137
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT TUE APR 29 2014
...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT
SELDEN LOCK AND DAM...
.RAINFALL HAS NOT BEEN AS GREAT AS EARLIER FORECAST OVER THE
BLACK WARRIOR BASIN...AND THE FLOOD WARNING IS NO LONGER IN
EFFECT AT SELDEN LOCK AND DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED LATER THIS MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC063-065-091-119-125-292337-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/TODA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
637 AM CDT TUE APR 29 2014
FORECAST INFORMATION FOR
BLACK WARRIOR RIVER AT OLIVER LOCK AND DAM.
* AT 5:30 AM TUESDAY THE STAGE WAS 119.6.0 FEET.
* FLOOD STAGE IS 129 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 121 FEET THIS AFTERNOON AND
THEN BEGIN TO FALL.
* IMPACT...AT 122 FEET...CATTLE IN LOW LANDS BEGIN TO BE CUT OFF AND
MAY NEED TO BE MOVED TO HIGHER GROUND.
&&
LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
3321 8769 3322 8759
$$
ALC063-065-091-291207-
/O.CAN.KBMX.FL.W.0039.000000T0000Z-140502T0335Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
637 AM CDT TUE APR 29 2014
THE FLOOD WARNING IS CANCELLED FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT 6:15 AM TUESDAY THE STAGE WAS 80.7 FEET.
* FLOOD STAGE IS 90 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE NEAR 87 FEET
EARLY THURSDAY MORNING AND THEN BEGIN TO FALL.
* IMPACT...AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.
LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 27, 10:05 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 27, 10:05 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1005 PM CDT SUN APR 27 2014 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... MAY CAN TRY TO ADD TO ALL THE DISCUSSION POINTS THAT HAVE BEEN MADE WITH MY OWN FORECAST OPINION. WHAT HAS BEEN CALLED ROUND ONE IS STILL EXTREMELY MARGINAL FOR THE OVERNIGHT AND EARLY MORNING HOURS TOMORROW. MUCH OF THE AREA GOT WORKED OVER PRETTY GOOD TODAY AND WHILE SOME INSTABILITY VALUES REMAIN HIGH...IT APPEARS THE DECOUPLING AND LOWER TEMPERATURES AT THE SURFACE WILL CREATE A FAIRLY SIGNIFICANT CAP THROUGH THE OVERNIGHT HOURS. STILL EXPECT THAT SOME LEFTOVER SHOWERS FROM UPSTREAM WILL MAKE IT THROUGH THE AREA AS THE WEAKENING COLD POOL EJECTS FURTHER EAST...BUT ANY SUBSTANTIAL UPDRAFTS SHOULD BE SOMEWHAT LIMITED. THAT BEING SAID...THE SURFACE WINDS ARE STILL UP...SO THERE IS ALWAYS THE OUTSIDE CHANCE THAT SOME MIXING COULD OCCUR LATER...BUT FEEL CONFIDENT TO GO AHEAD AND REMOVE THE WORDING FROM THE EARLIER HWO PRODUCT. KEEP IN MIND TOO THAT THE UPPER LAPSE RATES ARE STILL DECENT...SO ANY STORM MAKING IT TO THE LFC COULD BECOME VIGOROUS. AT THIS POINT MY THOUGHTS ARE THAT TOMORROW LATE AFTERNOON INTO THE EVENING AND OVERNIGHT HOURS WILL BE THE MAIN SHOW GOING FORWARD. HAVE LOOKED CAREFULLY AT A LOT OF PARAMETERS AND AT THE EXPENSE OF NOT OVERTHINKING THE SITUATION...PARAMETERS LOOK VERY FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER EVENT. I DON'T HAVE A LOT OF ISSUES WITH INSTABILITY AS ONE WOULD EXPECT FOR LATE APRIL. MOST OF THE GUIDANCE IS SHOWING ANYWHERE FROM 1500 TO 2000 JOULES...WITH SOME MEMBERS GETTING INTO THE GREATER THAN 4000 RANGE. THAT CERTAINLY DOES SEEM GROSSLY OVERDONE. NEVERTHELESS...INSTABILITY SHOULD NOT BE AN ISSUE BY TOMORROW 21Z. THE WIND FIELDS...HOWEVER...DO REMAIN CHALLENGING. AGAIN...WHEN WE START TALKING MODERATE AND HIGH RISK...HATCHED OR OTHERWISE...I WOULD LIKE TO SEE A MORE CONSISTENT WIND FIELD THAT IS FAVORABLE. NUMERICAL GUIDANCE ALREADY STRUGGLES WITH CLOSED UPPER LOWS AND HOW PROGRESSIVE THE EJECTING SHORTWAVES WILL BE...BUT MAKE NO MISTAKES...WE HAVE HAD PLENTY OF OUTBREAKS WITH CLOSED UPPER LOWS THAT ARE ROUGHLY SIMILAR. MOST RECENTLY APRIL 15 2011 COMES TO MIND. BUT AGAIN WHILE SOME GUIDANCE HAS AN EXTREMELY FAVORABLE WIND FIELD...OTHERS DO NOT. THE LATEST NAM COMING IN STILL SEEMS TO STRUGGLE GETTING A HANDLE ON THE THE UPPER FLOW...NOW SHOWING A DECREASE IN THE LOW LEVEL JET IN THE 30 TO 40 KNOTS RANGE...WHEN EARLIER RUNS HAD IT IN THE 50S. IT IS ALSO SHOWING LESS OVERALL LOW LEVEL TURNING AND SPEED SHEAR WHICH HAS DROPPED THE 0 TO 1 KM SHEAR MAGNITUDES TO 20 TO 30 KNOTS. AGAIN...WE ARE REALLY TALKING THE NAM HERE...WHICH TYPICALLY STRUGGLES IN GENERAL...BUT JUST HAPPENS TO BE THE LATEST INFO. I AM ALSO TRYING TO DISSECT THREAT LEVELS THAT ARE ALREADY CERTAINLY MODERATE...FOR ANY AREAS THAT COULD GO MORE INTO THE EXTREME CATEGORY. JUST KEEP IN MIND THAT WHEN ANALYZING THE WIND FIELDS...IT WILL BE DIFFICULT THE PICK OUT MESOSCALE DETAILS...ESPECIALLY WHEN DEALING WITH CLOSED LOWS. JUST A LOT OF UNCERTAINTY. REGARDLESS...WHEN INSTABILITY VALUES ARE THIS HIGH...EVEN SMALL SHEAR NUMBERS CAN BE QUITE DANGEROUS...SO DON'T BE FOOLED AND DON'T LET YOU GUARD DOWN. THE TIMING IS STILL ROUGHLY THE SAME AND THE SLOW NATURE OF THE SYSTEM COULD KEEP IT AROUND FOR QUITE A WHILE PERHAPS EVEN AS DAYBREAK COMES ON TUESDAY. IN MY OPINION...LATER TUESDAY IS STILL WAY UP IN THE AIR...AND STILL COULD PROVE TO BE TROUBLE BY THE LATE AFTERNOON. EXPECT THE MESOSCALE TO BE CHALLENGING FROM HERE OUTWARD. 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. VFR CONDITIONS WILL PREVAIL FOR THE EVENING. IN WAKE OF PRECIP AND WITH CONTINUED SOUTHERLY ADVECTION...EXPECT DEVELOPMENT OF MVFR/POSSIBLE IFR CIGS AFTER MIDNIGHT AND LASTING THROUGH 15 TO 18Z WITH IMPROVEMENT BY 18Z. WITH IMPROVEMENT COMES THE RISK OF SCATTERED SHOWERS AND STORMS DEVELOPING WITH THE HEATING OF THE DAY AND THE UNSTABLE AIRMASS IN PLACE SO INCLUDED VCTS FOR THE NORTHERN TAF SITES AS THEY WILL BE CLOSER TO THE MOST UNSTABLE AIRMASS. NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS... KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Apr 27, 9:33 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 933 PM CDT SUN APR 27 2014 ALZ011>015-017>050-290245- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 933 PM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A MUCH MORE SIGNIFICANT THREAT...INCLUDING STRONG TORNADOES... MAY BEGIN AS EARLY AS 4 PM MONDAY EVENING THROUGH 10 AM TUESDAY MORNING...WITH WIDESPREAD DAMAGING WINDS...LARGE HAIL AND FLASH FLOODING ALL POSSIBLE. THE GREATEST THREAT AREA DURING THIS TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF STORMS. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FOR ALL OF CENTRAL ALABAMA TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. ALL FORMS OF SEVERE WEATHER WILL BE POSSIBLE WITH THIS THIRD ROUND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED MONDAY EVENING THROUGH AS LATE AS WEDNESDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:28 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 4 days |
| Apr 27, 9:45 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Apr 27, 9:46 PM CDT | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Apr 27, 9:56 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 60 hr |
| Apr 27, 10:01 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
| Apr 27, 10:05 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 4 days |
| Apr 27, 10:21 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Apr 27, 10:26 PM CDT | River Flood Warning | BMX | Sumter | 68 hr |
| Apr 28, 8:43 AM CDT | River Flood Warning | BMX | Dallas, Perry | 4 days |
| Apr 28, 8:46 AM CDT | River Flood Warning | BMX | Montgomery | 4 days |
| Apr 28, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:58 PM CDT | Tornado Warning | BMX | Lamar, Marion | 32 min |
| Apr 28, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Apr 28, 5:15 PM CDT | Special Weather Statement | BMX | Chambers | 30 min |
| Apr 28, 5:27 PM CDT | Special Weather Statement | BMX | Randolph | 18 min |
| Apr 28, 5:27 PM CDT | Tornado Warning | BMX | Marion | 48 min |
| Apr 28, 6:00 PM CDT | Tornado Warning | BMX | Lamar, Pickens | 60 min |
| Apr 28, 6:40 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 50 min |
| Apr 28, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 24 min |
Nearby
River Flood Warnings in Alabama, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.